10222017Headline:

Atlanta, Georgia

HomeGeorgiaAtlanta

Email M. Brandon Smith M. Brandon Smith on LinkedIn M. Brandon Smith on Avvo
M. Brandon Smith
M. Brandon Smith
Attorney • (800) 641-0098

‘My Skin Was Melting’: One Woman’s Horror Story and the Generic Prescription Drug for Lamictal that Caused It.

Comments Off

In 2014, A young woman in Snellville, Georgia visited her doctor with claims of depression. Her physician prescribed lamotrigine, also marketed under the tradename Lamictal, a mood-stabilizing anticonvulsant best known for controlling seizures with those who suffer from epilepsy. While the medication seemed to initially help, things soon went horribly wrong for the young woman. Suddenly, she was in intense pain, feeling as if she was on fire. And in actuality, she was—as her skin was literally burning from the inside out.

Ultimately the 26-year-old was diagnosed with Stevens-Johnson syndrome, a rare skin disorder that is often caused by a reaction to medication. While prompt treatment within a qualified burn unit avoided this incident turning even more tragic, both physical and emotional scarring will remain with this young individual for life. The pending lawsuit claims that the woman received the wrong dosage of the drug from the pharmacy, but more and more cases of severe rashes and Stevens-Johnson syndrome are being specifically linked with Lamictal.

The FDA now requires that the manufacturers of Lamictal include a warning on its package specifically related to Stevens-Johnson Syndrome. The black box also warns that the rate of serious rash is greater in pediatric patients than in adults. In addition, it is believed that many doctors go “off label” with the product, prescribing higher-than-recommended doses or increasing an initial dosage too quickly without offering guidance to patients as to the potential side effects.

 

The Lamictal black box warns patients that:

  • Lamictal use has been linked to cases of life-threatening rashes, including Stevens-Johnson Syndrome
  • Additional factors may increase the risk of rash; such as coadministration with valproate (Depakote), exceeding the recommended initial dose of Lamictal, or exceeding the recommended dose escalation for the drug
  • Lamictal should be discontinued at the first sign of rash, unless the rash is clearly not drug-related

 

Events Like This Should Never Happen

One would not expect a mood-correcting drug to pose such a physical threat, nor would one normally suspect they’ve been given the wrong dose or direction in relation to a new medication—but it does happen, and more than it should. If you or a family member has experienced any such complications from taking Lamictal, our law firm of Childers, Schlueter & Smith might be able to help. If you have questions, please give us a call at 1-800-641-0098. All initial inquiries are free of charge and without obligation.